EconPapers    
Economics at your fingertips  
 

Identifying Restrictions for Finite Parameter Continuous Time Models with Discrete Time Data

Jason Blevins ()

No 13-01, Working Papers from Ohio State University, Department of Economics

Abstract: When a continuous time model is sampled only at equally spaced intervals, a priori restrictions on the parameters can provide natural identifying restrictions which serve to rule out otherwise observationally equivalent parameter values. Specifically, we consider identification of the parameter matrix in a linear system of first-order stochastic differential equations, a setting which is general enough to include many common continuous time models in economics and finance. We derive a new characterization of the identification problem under a fully general class of linear restrictions on the parameter matrix and establish conditions under which only floor(n/2) restrictions are sufficient for identification when only the discrete time process is observable. Restrictions of the required kind are typically implied by economic theory and include zero restrictions that arise when some variables are excluded from an equation. We also consider identification of the intensity matrix of a discretely-sampled finite Markov jump processes, a related special case where we show that only floor((n-1)/2) restrictions are required. We demonstrate our results by applying them to two example models from economics and finance: a continuous time regression model with three equations and a continuous-time model of credit rating dynamics.

Keywords: stochastic differential equations; identification; continuous time regression; Markov jump process; matrix exponential; matrix logarithm (search for similar items in EconPapers)
JEL-codes: C32 C51 (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-ecm
Date: 2013-11
References: Add references at CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.econ.ohio-state.edu/pdf/blevins/wp13-01.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: http://EconPapers.repec.org/RePEc:osu:osuewp:13-01

Access Statistics for this paper

More papers in Working Papers from Ohio State University, Department of Economics 410 Arps Hall 1945 North High Street Columbus, Ohio 43210-1172.
Series data maintained by John Slaughter ().

 
Page updated 2017-06-23
Handle: RePEc:osu:osuewp:13-01